Alert archive / Nebraska / Flash Flood Warnings in 2018
Flash Flood Warning 22, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Sep 4, 2018, 2:21 AM CDT for 4 counties in Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2018, 2:21 AM CDT (07:21 UTC)
- Expired
- Sep 4, 2018, 5:42 AM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cass County, NE, Gage County, NE, Lancaster County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 75 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 4:25 AM CDT | FLASH FLOOD | 6 Nne Lincoln, NE | WATER INUNDATED THIS AREA. WATER WAS 3 TO 4 FEET DEEP COVERING 75 TO 100 FOOT SECTION OF THE ROAD. AT THE TIME OF THE REPORT, THE WATER WAS NOT FLOWING MUCH. REPORT FROM LINCOLN PD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
465 WGUS53 KOAX 040721 FFWOAX NEC025-067-109-131-041315- /O.NEW.KOAX.FF.W.0022.180904T0721Z-180904T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Omaha/Valley Nebraska 221 AM CDT TUE SEP 4 2018 The National Weather Service in Omaha has issued a * Flash Flood Warning for... Lancaster County in southeastern Nebraska... Northwestern Otoe County in southeastern Nebraska... Northern Gage County in southeastern Nebraska... Southwestern Cass County in southeastern Nebraska... * Until 815 AM CDT. * At 219 AM CDT, the public reported flooding in Lincoln. Other areas in the warned area have received heavy rain and will also likely see some flash flooding. * Some locations that will experience flooding include... Lincoln, Beatrice, Waverly, Hickman, Bennet, Firth, Greenwood, Cortland, Panama, Clatonia, Hallam, Pickrell, Eagle, Adams, Malcolm, Roca, Denton, Sprague, Alvo and Stagecoach State Recreation Area. This includes Interstate 80 in Nebraska between mile markers 392 and 420. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4094 9687 4100 9635 4043 9649 4015 9691 $$ MILLER
3 follow-up statements
825 WGUS73 KOAX 040845 FFSOAX Flash Flood Statement National Weather Service Omaha/Valley Nebraska 345 AM CDT TUE SEP 4 2018 NEC025-067-109-131-041315- /O.CON.KOAX.FF.W.0022.000000T0000Z-180904T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lancaster NE-Otoe NE-Gage NE-Cass NE- 345 AM CDT TUE SEP 4 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR LANCASTER...NORTHWESTERN OTOE...NORTHERN GAGE AND SOUTHWESTERN CASS COUNTIES... At 343 AM CDT, Doppler radar indicated that the heaviest rain had likely ended. But the threat for flooding will continue early this morning due to saturated ground, and it will take a while for any flood waters to recede. Some locations that will experience flooding include... Lincoln, Beatrice, Waverly, Hickman, Bennet, Firth, Greenwood, Cortland, Panama, Clatonia, Hallam, Pickrell, Eagle, Adams, Malcolm, Roca, Denton, Sprague, Alvo and Stagecoach State Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4094 9687 4100 9635 4043 9649 4015 9691 $$ MILLER
569 WGUS73 KOAX 040934 FFSOAX Flash Flood Statement National Weather Service Omaha/Valley Nebraska 434 AM CDT TUE SEP 4 2018 NEC067-040930- /O.CAN.KOAX.FF.W.0022.000000T0000Z-180904T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gage NE- 434 AM CDT TUE SEP 4 2018 ...THE FLASH FLOOD WARNING FOR NORTHERN GAGE COUNTY IS CANCELLED... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4058 9645 4057 9653 4098 9653 4100 9635 $$ NEC025-109-131-041315- /O.CON.KOAX.FF.W.0022.000000T0000Z-180904T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lancaster NE-Otoe NE-Cass NE- 434 AM CDT TUE SEP 4 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR FAR EASTERN LANCASTER...NORTHWESTERN OTOE AND SOUTHWESTERN CASS COUNTIES... At 420 AM CDT, Doppler radar indicated heavy rain had pretty much ended across much of Lancaster county. Some rain was still falling in far eastern Lancaster county and also into western parts of Cass and Otoe counties. Around 425 am there was a report of water 3 to 4 feet deep covering a 75 to 100 foot section of the roadway near 5400 Arbor Road in the northeast part of Lincoln. That appeared to be just standing water, not flowing water. No additional reports of flash flooding have been received in the Lincoln area. A flood advisory does continue for much of Lancaster county until 9 am. Some locations that could experience flooding include... Parts of Lincoln, Waverly, Bennet, Greenwood, Panama, Eagle and Alvo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4058 9645 4057 9653 4098 9653 4100 9635 $$ MILLER
202 WGUS73 KOAX 041042 FFSOAX Flash Flood Statement National Weather Service Omaha/Valley Nebraska 542 AM CDT TUE SEP 4 2018 NEC025-109-131-041051- /O.CAN.KOAX.FF.W.0022.000000T0000Z-180904T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lancaster NE-Otoe NE-Cass NE- 542 AM CDT TUE SEP 4 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LANCASTER...NORTHWESTERN OTOE AND SOUTHWESTERN CASS COUNTIES IS CANCELLED... The heaviest rain has ended. Flash flooding is no longer expected to pose a large threat over the next few hours. Please continue to heed any remaining road closures. A flood advisory remains in effect until 9 am cdt. LAT...LON 4058 9645 4057 9653 4098 9653 4100 9635 $$ MILLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 11:43 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 3, 11:43 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1143 PM CDT Mon Sep 3 2018
.UPDATE...
Issued at 1139 PM CDT Mon Sep 3 2018
Have adjusted Pops for a little further eastward location of the
rain this evening. Also cancelled part of the flash flood watch
early where rain wasn't occurring, and also added Lancaster
county. Issued one areal flood advisory where rainfall up to 1.5"
has already occurred. May have to issue more areal flood
advisories or warnings through the night for southeast NE where a
moist fetch with PW values around 2" is expected.
&&
.SHORT TERM...(Tonight through Thursday)
Issued at 330 PM CDT Mon Sep 3 2018
Forecast concerns continue to be heavy rain potential and
resultant flash flood headlines with tropical moisture to persist
through Tuesday night...but may linger toward KS/MO borders into
Wednesday night.
Overnight we had several 3 to 4 inch rainfall amounts in
southeast Nebraska and southwest Iowa and a 5.6 inch rainfall
report 3mi NNE of Auburn in Nemaha County. By early evening...the
RAP/HRRR develop scattered thunderstorms near the surface
boundary. The boundaries are subtle and there was a boundary in
northwest MO, with another weak boundary in southwest Iowa.
Temperatures were in the mid 70s to lower 80s with dewpoints in
the 70s. Will maintain a flash flood watch in southeast Nebraska
and southwest Iowa through the evening should the convection
develop near the boundary and lift north.
There is better consensus with the precipitation developing later
tonight across central Kansas into central Nebraska with the fetch
of high precipitable water of 2.00+ inches ahead of the shortwave
trough. Heavy rain should develop and continue Tuesday from east
central into northeast Nebraska and northwest Iowa. The trough
takes a while to move through with the rain pushing south
especially Wednesday.
Considered a FFA for east central and northeast Nebraska/west
central Iowa for Tuesday. Antecedent conditions show that the
soils can take the rains tonight however the efficiency of the
storm system will enhance the ability to put down heavy rains
Tuesday. The surface front moving in from the north will also
provide additional focus along with upper level support related to
the rear entrance region of the upper level jet. Coordinated with
WPC and they were going to leave the area in a slight risk for
now. Probabilistic qpf forecasts were not picking up on the 2+
inch rains either. H7 dewpoints are very impressive from 6 to 9
deg C., Tuesday and h85 dewpoints are in the 14 to 16 deg C range.
The low level jet increases after 06z in Kansas...spreading
north...so this will also aid in increasing the coverage of the
thunderstorms. Will emphasize the general 1.5 to 2.0 inch rains
and consider headlines further.
The GFS/NAM are drier compared to the EC for Thursday and we'll
have to see how much of a push the surface high pressure system
has. For now we maintain some chance pops save for northern
Nebraska.
.LONG TERM...(Thursday night through Monday)
Issued at 330 PM CDT Mon Sep 3 2018
Another ripple in the flow with moisture has rain chances
continuing for Friday and then drier weather for Saturday with
that wave to the east. A weak shortwave in the northwest to west
flow Sunday will bring a slight chance of rain to the area. The
models diverge for Monday as the timing is off on the next
shortwave.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1139 PM CDT Mon Sep 3 2018
VFR conditions now with rain and thunderstorms affecting
KLNK/KOMA, and in the vicinity of KOFK. A very wet period ahead,
with conditions becoming MVFR and eventually IFR at KLNK and KOFK.
Conditions may improve late in the TAF period after 05/00z at
KOFK.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 7 AM CDT Tuesday for NEZ065-066-078-088-
089.
Flash Flood Watch until midnight CDT tonight for NEZ090-092.
IA...None.
&&
UPDATE...DeWald
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...DeWaldHazardous weather outlook, Sep 3, 4:22 PM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 422 PM CDT Mon Sep 3 2018 IAZ080-090-091-NEZ065-068-078-088>093-041130- Montgomery-Fremont-Page-Seward-Otoe-Saline-Jefferson-Gage-Johnson- Nemaha-Pawnee-Richardson- 422 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Tuesday Thunderstorms with heavy rain are possible this evening and overnight across portions of southeast Nebraska and southwest Iowa. Due to recent heavy rains, flash flooding will be possible in any areas that receive heavy downpours. A flash flood watch is in effect for the area. Should heavy rain develop through this evening it would be related to heating and storms moving north of a weak boundary in the area. Later tonight...storms in central Kansas will move north and east becoming more widespread as they move into parts of eastern Nebraska. Flood warnings continue along the Missouri River south of Brownville. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday A few strong storms and areas of locally heavy rain will be possible Tuesday night and possibly into Wednesday morning. Periods of thunderstorms will be possible Thursday into early next week. With potential for heavy rain the next few days, additional river flooding could develop. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed tonight and Tuesday, however, spotters are encouraged to report rainfall amounts over two inches to the National Weather Service at Omaha. IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053- 066-067-041130- Monona-Harrison-Shelby-Pottawattamie-Mills-Knox-Cedar-Thurston- Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte- Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Lancaster- Cass- 422 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday Thunderstorms with locally heavy rain are possible tonight into Tuesday. Initially the soils should be able to handle the rain, however should storms move over the same area Tuesday, there may be local flooding concerns. Later tonight...storms in central Kansas will move north and east becoming more widespread as they move into parts of eastern Nebraska and western Iowa. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in northwest Knox county. Flood warnings are also now in effect along the Missouri River south of Brownville. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday A few strong storms and areas of locally heavy rain will be possible Tuesday night and possibly into Wednesday morning. Periods of thunderstorms will be possible Thursday into early next week. With potential for heavy rain the next few days, additional river flooding could develop. Minor flooding should continue along the Missouri River upstream of Lewis and Clark Lake in northwest Knox county and along the Missouri River south of Brownville. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed tonight and Tuesday, however, spotters are encouraged to report rainfall amounts over two inches to the National Weather Service at Omaha. Zapotocny
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 10:28 PM CDT | Areal Flood Advisory | OAX | Gage, Jefferson | 6 hr |
| Sep 4, 1:55 AM CDT | Areal Flood Advisory | OAX | Cass, Gage, Jefferson, Johnson, Lancaster, Otoe and 1 more | 7 hr |
| Sep 4, 2:57 AM CDT | Areal Flood Advisory | OAX | Douglas, Sarpy, Saunders | 6 hr |
| Sep 4, 3:38 AM CDT | Flash Flood Warning | OAX | Cass, Otoe, Sarpy | 2 hr |
| Sep 4, 6:22 AM CDT | Flash Flood Watch | OAX | Johnson, Pawnee | 28 hr |
| Sep 4, 6:42 AM CDT | River Flood Warning | OAX | Cass | 23 hr |
| Sep 4, 6:42 AM CDT | River Flood Warning | OAX | Saunders | 25 hr |
| Sep 4, 7:36 AM CDT | Areal Flood Warning | OAX | Cass, Lancaster, Otoe, Saunders | 6 hr |
| Sep 4, 8:02 AM CDT | River Flood Warning | OAX | Gage | 36 hr |
| Sep 4, 9:45 AM CDT | River Flood Warning | OAX | Gage | 45 hr |
| Sep 4, 10:02 AM CDT | River Flood Warning | OAX | Otoe | 7 days |
| Sep 4, 12:28 PM CDT | Areal Flood Advisory | OAX | Gage, Jefferson, Lancaster, Saline, Saunders, Seward | 4 hr |
| Sep 4, 1:47 PM CDT | River Flood Warning | OAX | Cass | 4 days |
| Sep 4, 2:46 PM CDT | River Flood Warning | OAX | Saline | 54 hr |
| Sep 4, 3:39 PM CDT | River Flood Warning | OAX | Saunders | 24 hr |
| Sep 4, 3:39 PM CDT | River Flood Warning | OAX | Saunders | 22 hr |
Nearby
Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.